Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 17, 2017, 4:48 PM EDT for Horry County, South Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2017, 4:48 PM EDT (20:48 UTC)
- Expired
- Aug 17, 2017, 5:08 PM EDT
- In force
- 20 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Horry County, SC
The radar
The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1448 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
414
WUUS52 KILM 172048
SVRILM
SCC051-172130-
/O.NEW.KILM.SV.W.0073.170817T2048Z-170817T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
448 PM EDT THU AUG 17 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Southwestern Horry County in northeastern South Carolina...
* Until 530 PM EDT
* At 448 PM EDT, a severe thunderstorm was located over Bucksport, or
near Socastee, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Myrtle Beach, Surfside Beach, Myrtle Beach Airport, Socastee,
Garden City, Red Hill, Burgess, Bucksville, Bucksport, Dongola,
Forestbrook, Briarcliffe Acres, Lighthouse Care Center Of Conway,
Conway Medical Center and Grand Strand Regional Medical Center.
This includes SC Highway 31 between mile markers 5 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3360 7910 3361 7910 3360 7911 3361 7912
3364 7913 3365 7912 3366 7914 3366 7915
3368 7916 3371 7919 3373 7919 3379 7923
3379 7874 3372 7884 3357 7900 3357 7904
TIME...MOT...LOC 2048Z 278DEG 26KT 3370 7912
HAIL...1.00IN
WIND...60MPH
$$
JDW1 follow-up statement
269
WWUS52 KILM 172108
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
508 PM EDT THU AUG 17 2017
SCC051-172118-
/O.CAN.KILM.SV.W.0073.000000T0000Z-170817T2130Z/
Horry SC-
508 PM EDT THU AUG 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HORRY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3360 7910 3361 7910 3360 7911 3361 7912
3364 7913 3365 7912 3366 7914 3366 7915
3368 7916 3371 7919 3373 7919 3379 7923
3379 7874 3372 7884 3357 7900 3357 7904
TIME...MOT...LOC 2107Z 278DEG 26KT 3368 7895
$$
JDWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:01 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 17, 3:01 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
301 PM EDT Thu Aug 17 2017
.SYNOPSIS...
High heat and humidity will continue across the area into Friday.
Showers and thunderstorms will increase in coverage over the
weekend ahead of a weak cold front, which will likely stall near
the area. Another cold front will push through the area next
week, with unsettled weather expected to continue.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 300 PM Thursday...Latest radar imagery is showing quite the
coverage of convection across the area this afternoon, much more
widespread than was seen yesterday. Returns are showing plenty of
lingering boundaries, which along with the weak piedmont trough and
seabreeze, have been aiding in the development thus far today.
Slower storm motion and PW values over 2 inches will continue to
support localized heavy rainfall, and the potential for minor
flooding. Expect convection to dissipate into the overnight
hours, with low temperatures dipping into the mid 70's. Do not
anticipate much in the way of fog develop or low cigs as
lingering mid to high level clouds are expected into the morning
hours.
On Friday, weak riding aloft will set up across the area ahead of an
approaching weak cold front which is expected to affect the
area this weekend. With high temperatures in the lower 90's and
dewpoints in the mid to upper 70's, anticipate heat indices in
the 100's once again. At this time, do not expect all areas to
reach Heat Advisory criteria, but it more than likely will be
warranted for portions of the area. Will mention the potential
for typical summertime isolated to scattered convection in the
afternoon hours with diurnal heating, lingering boundaries and
available low level moisture.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Longwave trough digging across the OH VLY
will drop SE into Saturday night, pushing a surface cold front into
the area. Ahead of this feature, deep SW flow advects tremendous
moisture in the form of PWATs over 2.25 inches Saturday, which
should serve as fuel for convection along the front, especially
Saturday aftn/eve where it merges with the sea breeze. This is in
response to continued very warm and unstable air, with MLCAPE over
2000 J/kg likely as highs rise into the low 90s and dewpoints remain
at least the mid 70s, if not near 80 in some places. Most of this
convection should wane with loss of heating, but should refocus
offshore as the front stalls in the vicinity. Temps Saturday night
will be cooler than we have seen in many days as some dry advection
works into the column, pushing mins into the mid 70s, down from near
80 Friday night.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 PM Thursday...Stalled front really losing its identity to
our west on Sunday while light zonal mid level flow helps to confine
deepest moisture and thus best rain chances along the coast. This
front appears to wash out completely by Monday leaving behind some
weak troughiness on Monday. This doesn't elucidate much regarding
eclipse view especially along the coast since in such a
setup cumulus development should be fairly widespread and vertically
vigorous. Tuesday should represent the lowest rainfall chances
during the period with a pinned seabreeze, zonal flow aloft, and a
piedmont trough to our west. Energetic northwest flow and the next
cold front arrive on Wednesday. This front may have a better chance
than the early week boundary in clearing the area at least in part
on Thursday as there is a stronger upper trough and higher surface
pressures driving its progress.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 18Z...Potential for periods of MVFR in any heavy
downpours and stronger storms this afternoon and evening.
Otherwise expect VFR.
Latest radar imagery depicts scattered showers and thunderstorms
across the area this afternoon, as heavy downpours are already
creating reduced visibilities at KILM. Expect trend to continue
throughout the rest of today as VCTS prevails in going
forecast, with TEMPO groups to account for scattered convection.
Into tonight, expect convection to dissipate, giving way to VFR
through into Friday morning, with passing mid level clouds.
Winds overnight will be light and variable.
Extended Outlook...Potential for MVFR/IFR through Friday as
unsettled weather continues, with chances increasing into the
weekend with a passing cold front. Would not entirely rule out
patchy stratus/fog towards the morning hours each day.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Thursday...Southwest winds around 10 kts this
evening into the overnight hours will increase to 10 to 15 kts
Friday afternoon ahead of an approaching weak cold front. Seas
of 2 ft are expected through the period, with 3 fters gradually
building in across the outer waters.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Cold front approaching from the NW will
stall just inland from the coast Saturday. This leaves SW flow
across the waters, with wind speeds around 15 kts through the
period. These winds will help drive a 3-4 ft/5sec SW wind wave atop
the persistent 8-9 sec SE swell, and seas will be 2-4 ft across all
waters.
LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 PM Thursday...Very light southwesterly flow Sunday
and Monday with a cold front decaying into a weak surface
trough. Seas will be running their fairly 'normal' 2-3 and
occasionally 4 ft. The trough may wash out for a time Monday
night for some light and variable winds but it reforms Tuesday
for a return of south to southwesterly flow, likely capped at
10kt.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 5 PM EDT this afternoon for SCZ017-023-024-
032-033-039-053>056.
NC...Heat Advisory until 5 PM EDT this afternoon for NCZ087-096-099-
105>110.
MARINE...None.
&&
NEAR TERM...SGL
SHORT TERM...JDW
LONG TERM...MBB
AVIATION...SGLHazardous weather outlook, Aug 17, 3:10 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 310 PM EDT Thu Aug 17 2017 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-181915- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 310 PM EDT Thu Aug 17 2017 ...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Heat Advisory may be required on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-181915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 310 PM EDT Thu Aug 17 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 17, 2:07 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Wilmington NC
207 PM EDT THU AUG 17 2017
NCZ099-109-110-171845-
Inland Brunswick NC-Columbus NC-Coastal Brunswick NC-
207 PM EDT THU AUG 17 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BRUNSWICK AND SOUTH
CENTRAL COLUMBUS COUNTIES UNTIL 245 PM EDT...
At 207 PM EDT, Doppler radar was tracking a strong thunderstorm over
Longwood, or 7 miles north of Sunset Beach, moving southeast at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Shallotte, Sunset Beach, Holden Beach, Ocean Isle Beach, Iredell,
Carolina Shores, Calabash, Freeland, Grissettown, Bughill, Longwood,
Seaside, Russtown, Pireway, Ash and Dulah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3390 7837 3385 7854 3395 7866 3409 7875
3416 7861 3392 7824
TIME...MOT...LOC 1807Z 319DEG 14KT 3400 7855
JDWSpecial weather statement, Aug 17, 3:17 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wilmington NC
317 PM EDT THU AUG 17 2017
NCZ096-172000-
Bladen NC-
317 PM EDT THU AUG 17 2017
...SPECIAL WEATHER STATEMENT FOR WESTERN BLADEN COUNTY UNTIL 400 PM
EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm over
White Oak, or 11 miles northwest of Elizabethtown, moving east at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Elizabethtown, Bladenboro, Bladen Community College, Abbottsburg,
Duart, Ammon, Ruskin, White Oak, Jerome, Clarkton, Dublin, Tar Heel
and Bladen County Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3484 7849 3480 7845 3445 7865 3447 7867
3447 7871 3458 7884 3469 7881 3474 7886
3476 7886 3485 7882 3485 7852 3486 7850
TIME...MOT...LOC 1917Z 288DEG 13KT 3474 7875
JDWSpecial weather statement, Aug 17, 3:25 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wilmington NC
325 PM EDT THU AUG 17 2017
NCZ109-110-172000-
Inland Brunswick NC-Coastal Brunswick NC-
325 PM EDT THU AUG 17 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN BRUNSWICK COUNTY UNTIL
400 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Island, moving southeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Oak Island, Holden Beach, Caswell Beach, Bald Head Island, Yaupon
Beach, Boiling Spring Lakes, St. James, Southport, Civie Town, Long
Beach, Varnamtown and Dosher Memorial Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3389 7796 3384 7796 3386 7801 3387 7801
3388 7800 3387 7802 3389 7802 3391 7811
3391 7835 3400 7835 3403 7797 3400 7794
3396 7795 3393 7794
TIME...MOT...LOC 1924Z 309DEG 12KT 3393 7814
JDWSpecial weather statement, Aug 17, 3:33 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
333 PM EDT THU AUG 17 2017
SCZ032-172015-
Florence SC-
333 PM EDT THU AUG 17 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN FLORENCE COUNTY UNTIL
415 PM EDT...
At 333 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Hope, or near Lake City, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lake City, Pamplico, Hyman, Hannah, Effingham, Friendfield, New Hope,
Evergreen, Scranton, Coward and Lake City Community Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3413 7955 3400 7951 3399 7952 3399 7951
3386 7947 3387 7983 3389 7985 3402 7987
TIME...MOT...LOC 1933Z 256DEG 12KT 3394 7975
JDWSpecial weather statement, Aug 17, 4:46 PM EDT, 2 minutes before
Special Weather Statement National Weather Service Wilmington NC 446 PM EDT THU AUG 17 2017 NCZ096-099-172145- Columbus NC-Bladen NC- 446 PM EDT THU AUG 17 2017 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BLADEN AND NORTHWESTERN COLUMBUS COUNTIES UNTIL 545 PM EDT... At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near Whiteville, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Whiteville, Chadbourn, Bladenboro, Lake Waccamaw, Carvers, Hallsboro, Abbottsburg, Redbug, Elkton, Emerson, Council, Southeastern Community College, Williams, Evergreen, Brunswick, Clarkton and Columbus Regional Healthcare System. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3439 7897 3455 7876 3447 7834 3413 7869 TIME...MOT...LOC 2045Z 294DEG 13KT 3441 7873 JDW
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:21 AM EDT | Heat Advisory | ILM | Darlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more | 14 hr |
| Aug 17, 3:33 PM EDT | Special Weather Statement | ILM | Florence | 42 min |
| Aug 17, 5:07 PM EDT | Special Weather Statement | ILM | Darlington | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.